Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 35, NWS La Crosse, WI

May 8, 2004Fayette County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at May 8, 2004, 5:08 PM CDT for Fayette County, Iowa. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2004, 5:08 PM CDT (22:08 UTC)
Expired
May 8, 2004, 6:15 PM CDT
In force
67 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Fayette County, IA

The radar

The La Crosse radar (KARX), 135 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 3:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2004-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 269 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2004-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 255 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
269 J/kg
Mixed-layer CIN
-340 J/kg
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

911 
WUUS53 KARX 082208
SVRARX
IAC065-082315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
508 PM CDT SAT MAY 8 2004

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAYETTE COUNTY IN NORTHEAST IOWA

* UNTIL 615 PM CDT

* AT 508 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
  THUNDERSTORM PRODUCING LARGE HAIL 6 MILES SOUTHWEST OF COUNTY ROADS
  3 AND W 13...OR ABOUT 9 MILES WEST OF OELWEIN. THE SEVERE
  THUNDERSTORM WAS MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COUNTY ROADS 3 AND W 13 AROUND 515 PM CDT...
  OELWEIN AROUND 525 PM CDT...
  MAYNARD AROUND 530 PM CDT...
  COUNTY ROADS 3 AND W 33 AROUND 535 PM CDT...
  COUNTY ROAD W 33 AND 187 AROUND 540 PM CDT...

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING QUARTER SIZE HAIL.
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

LAT...LON 4276 9208 4264 9209 4265 9161 4281 9162

$$

RABERDING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:40 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, May 8, 3:40 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
340 PM CDT SAT MAY 8 2004

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT

SEVERE WEATHER THREATS FOR TONIGHT AND SUNDAY NIGHT ARE THE MAIN
FORECAST CONCERNS WITH THIS PACKAGE.

AT 3 PM...A SURFACE WARM FRONT EXTENDED FROM DUBUQUE IOWA TO SIOUX
CITY IOWA. A SCATTERED TO BROKEN DECK OF CUMULUS CLOUDS WERE SEEN IN
THE WARM SECTOR...BUT TEMPERATURES ALOFT ARE CURRENTLY TOO WARM FOR
ANY VERTICAL DEVELOPMENT. MEANWHILE...NORTH OF THIS WARM FRONT
SCATTERED SHOWERS ARE BEGINNING TO DEVELOP FROM SIOUX CITY IOWA
NORTHEAST TO MANKATO MINNESOTA. THE MOST UNSTABLE CAPES ARE
CURRENTLY RUNNING 1000 TO 2000 J/KG ACROSS SOUTHERN MINNESOTA...
NORTHERN IOWA...AND SOUTHWEST WISCONSIN. IN ADDITION...THE 0-6KM
SHEAR IS OVER 50 KNOTS FROM EASTERN SOUTH DAKOTA EAST ACROSS
SOUTHERN MINNESOTA. CORFIDI VECTORS SHOWS THAT THESE STORMS WILL
TRANSLATE EAST INTO OUR AREA LATE THIS AFTERNOON AND EVENING. WITH
OUR AREA BEING NORTH OF THE SURFACE WARM FRONT...OUR MAIN SEVERE
WEATHER THREAT WILL BE LARGE HAIL.

CONSENSUS FROM THE SURROUNDING OFFICES IS THAT THE ETA LOW LEVEL JET
IS LOCATED TO FAR SOUTH AND WE PREFER THE GFS LOW LEVEL JET. WITH
THIS IN MIND...WE WILL LIKELY SEE YET ANOTHER MESOSCALE CONVECTIVE
COMPLEX DEVELOP ACROSS NORTHWEST NEBRASKA AND EASTERN SOUTH DAKOTA
AND THIS SYSTEM WILL ALSO MOVE EAST ACROSS THE AREA DURING THE
OVERNIGHT. THIS WILL BE VERY SIMILAR TO WHAT WE SAW LAST NIGHT. WE
MAY ALSO SEE SCATTERED REPORTS OF LARGE HAIL.

ON SUNDAY...A WARM WILL MOVE NORTH THROUGH THE FORECAST AREA.
SURFACE BASED CAPES WILL CLIMB TO AROUND 3000 J/KG. HOWEVER...THE
AIR MASS ALOFT WILL BE RATHER WARM ALOFT. THIS WILL PRODUCE CINS
OF 50 TO 100 J/KG. THIS CAP SHOULD BE SUFFICIENTLY STRONG ENOUGH
THAT THERE WILL BE LITTLE CONVECTION DURING THE AFTERNOON. WE WILL
MOST LIKELY HAVE TO WAIT UNTIL THE SURFACE COLD FRONT TO GET CLOSER
TO THE AREA. BOTH THE MODELS SHOW THAT THE COLD FRONT WILL NOT MOVE
INTO SOUTHEAST MINNESOTA AND NORTH CENTRAL WISCONSIN UNTIL AFTER
MIDNIGHT SUNDAY...AND THROUGH THE REMAINDER OF THE AREA ON MONDAY
MORNING. THIS WILL LIMIT THE AMOUNT OF INSTABILITY ALONG AND AHEAD
OF THE FRONT. THE 0-6KM SHEAR ALONG THE FRONT IS WEAKENING WITH
TIME. AS A RESULT...THE SEVERE WEATHER THREAT APPEARS TO BE SOMEWHAT
LIMITED AT THIS TIME...BUT WE WILL HAVE TO CONTINUE TO WATCH THIS
CLOSELY. RIGHT NOW IT APPEARS THAT THE MAIN SEVERE WEATHER THREAT
WILL BE LARGE HAIL AND DAMAGING WINDS.

.LONG TERM...WEDNESDAY THROUGH SATURDAY

THE MEDIUM RANGE MODELS ARE CONTINUING TO SHOW A 500 MB TROUGH
ACROSS THE WESTERN UNITED STATES. THIS TROUGH MOVES SLOWLY EAST AND
SEVERAL SHORT WAVE TROUGHS EJECT OUT OF THE BASE OF THE BROAD
500 MB TROUGH. ABUNDANT GULF MOISTURE WILL BE BROUGHT NORTHWARD
INTO THE REGION. THE COLD FRONT WHICH WILL BE MOVING THROUGH THE
UPPER MISSISSIPPI VALLEY IS ABOUT 18 TO 24 HOURS SLOWER THAN THE
PREVIOUS MODEL RUNS. THIS MAKES A LOT SENSE CONSIDERING THE STRENGTH
OF THE UPPER LEVEL RIDGE ALONG THE EAST COAST. THIS COLD FRONT WILL
HAVE TO WATCHED FOR THE POSSIBILITY OF SEVERE WEATHER FROM WEDNESDAY
INTO THURSDAY.

ON FRIDAY AND SATURDAY...AN UPPER LEVEL TROUGH WILL BE LOCATED
ACROSS THE AREA. THIS TROUGH WILL BRING BELOW NORMAL TEMPERATURES TO
THE REGION. IN ADDITION A COLD FRONT MOVING EAST THROUGH THE REGION
ON SATURDAY...THIS FRONT WILL PROVIDE A CHANCE OF SHOWERS.
&&

.ARX...WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
WI...NONE.

&&

BOYNE
Hazardous weather outlook, May 8, 11:40 AM CDT, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1140 AM CDT SAT MAY 8 2004

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-091000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
INCLUDING THE CITIES OF...AUSTIN...BLACK RIVER FALLS...
CHARLES CITY...DECORAH...LA CROSSE...MAUSTON...MEDFORD...
NEILLSVILLE...OELWEIN...PLATTEVILLE...PRAIRIE DU CHIEN...
RICHLAND CENTER...ROCHESTER...SPARTA/TOMAH...VIROQUA...WAUKON...
WINONA
1140 AM CDT SAT MAY 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND CENTRAL AND SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A NEARLY STATIONARY FRONT ACROSS NORTHERN IOWA AND NORTHERN
ILLINOIS WILL SERVE AS THE FOCUS FOR MORE SHOWER AND THUNDERSTORM
DEVELOPMENT THIS AFTERNOON...AND TONIGHT. A LOW LEVEL JET AND
AMPLE INSTABILITY NORTH OF THE SURFACE FRONT WILL HELP THUNDERSTORMS
BLOSSOM IN THIS AREA. SOME OF THESE STORMS COULD BECOME SEVERE...WITH
THE MAIN THREAT BEING LARGE HAIL. ALSO...THE RECENT RAINFALL HAS
SATURATED SOME AREA GROUNDS...AND ADDITIONAL RAINFALL COULD CAUSE
LOCALIZED FLOODING.

THE SHOWERS AND STORMS ARE EXPECTED TO START DEVELOPING AFTER 4 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD FRONT WILL APPROACH THE UPPER MISSISSIPPI RIVER VALLEY FROM
THE NORTHERN PLAINS ON SUNDAY AFTERNOON AND EVENING...TRIGGERING MORE
SHOWERS AND THUNDERSTORMS. GOOD INSTABILITY AND A FAVORABLE LOW LEVEL
JET COULD HELP ANY THUNDERSTORM THAT DEVELOPS REACH SEVERE
CRITERIA...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING...
AND THEN AGAIN LATE SUNDAY AFTERNOON AND NIGHT.

RABERDING

In the hours before

Local storm report, May 8, 11:31 AM CDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1131 AM CDT SAT MAY 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1220 AM     HAIL             3 NE WALTHAM            43.85N 92.83W
05/08/2004  0.88 INCH        DODGE              MN   PUBLIC

0120 AM     HAIL             CHATFIELD               43.84N 92.19W
05/08/2004  0.88 INCH        FILLMORE           MN   PUBLIC

0115 AM     HAIL             2 W HAYFIELD            43.89N 92.89W
05/08/2004  1.00 INCH        DODGE              MN   PUBLIC

0145 AM     HAIL             CHATFIELD               43.84N 92.19W
05/08/2004  0.88 INCH        FILLMORE           MN   PUBLIC

0205 AM     HAIL             TROY                    43.86N 92.07W
05/08/2004  0.88 INCH        WINONA             MN   PUBLIC

&&

BOYNE
Local storm report, May 8, 11:35 AM CDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE LA CROSSE WI
1135 AM CDT SAT MAY 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             HAZEL GREEN             42.53N 90.44W
05/07/2004  1.00 INCH        GRANT              WI   TRAINED SPOTTER

0551 PM     HAIL             HAZEL GREEN             42.53N 90.44W
05/07/2004  1.25 INCH        GRANT              WI   LAW ENFORCEMENT

            QUARTER TO HALF DOLLAR SIZE HAIL. GROUND WAS WHITE.

1220 AM     HAIL             3 NE WALTHAM            43.85N 92.83W
05/08/2004  0.88 INCH        DODGE              MN   PUBLIC

1242 AM     HAIL             ELK CREEK               44.43N 91.40W
05/08/2004  1.75 INCH        TREMPEALEAU        WI   LAW ENFORCEMENT

1244 AM     HAIL             SPARTA                  43.94N 90.81W
05/08/2004  0.75 INCH        MONROE             WI   AMATEUR RADIO

1259 AM     HAIL             4 W WASHINGTON          43.76N 92.43W
05/08/2004  0.88 INCH        FILLMORE           MN   LAW ENFORCEMENT

0115 AM     HAIL             2 W HAYFIELD            43.89N 92.89W
05/08/2004  1.00 INCH        DODGE              MN   PUBLIC

0120 AM     HAIL             CHATFIELD               43.84N 92.19W
05/08/2004  0.88 INCH        FILLMORE           MN   PUBLIC

0145 AM     HAIL             CHATFIELD               43.84N 92.19W
05/08/2004  0.88 INCH        FILLMORE           MN   PUBLIC

0205 AM     HAIL             TROY                    43.86N 92.07W
05/08/2004  0.88 INCH        WINONA             MN   PUBLIC

0228 AM     HAIL             RUSHFORD                43.81N 91.75W
05/08/2004  0.88 INCH        FILLMORE           MN   TRAINED SPOTTER

0332 AM     HAIL             AUSTIN                  43.67N 92.97W
05/08/2004  0.88 INCH        MOWER              MN   BROADCAST MEDIA

            KAAL TV-6

0344 AM     HAIL             2 E LA CROSSE           43.83N 91.19W
05/08/2004  0.50 INCH        LA CROSSE          WI   OFFICIAL NWS OBS

            5-6 MINUTES OF 0.25 TO 0.50 INCH HAIL AT NWS WFO.

&&

BOYNE

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 5:42 PM CDTSevere Thunderstorm WarningARXAllamakee, Winneshiek48 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.